Acetaminophen Poisoning, Pediatric

Kevin C. Osterhoudt Reviewed 06/2017
 


Basics

Description

  • Acetaminophen poisoning may occur after acute or chronic overdose.

  • Acetaminophen is sold under many brand names and is often an ingredient in combination pain reliever preparations.

  • Ac...

Diagnosis

History

  • Medical history of pain or fever

    • Acetaminophen ingestion should be explored in any patient being treated for pain or fever.

  • Amount of acetaminophen ingested

    • A single, acute ingestion of ...

Treatment

Medication

First Line

  • Single acute overdose

    • Activated charcoal, 1–2 g/kg (maximum 75 g), may be administered if acetaminophen is judged to be present in the stomach or proximal intestine (usual...

Ongoing Care

Follow-up Recommendations

Patient Monitoring

  • Cardiorespiratory monitoring is warranted during intravenous N-acetylcysteine therapy.

  • Intensive care monitoring is warranted during fulminant he...

Additional Reading

  • Betten  DP, Cantrell  FL, Thomas  SC, et al. A prospective evaluation of shortened course oral N-acetylcysteine for the treatment of acute acetaminophen poisoning. Ann Emerg Med. &#...

Codes

ICD09

  • 965.4 Poisoning by aromatic analgesics, not elsewhere classified

  • 573.8 Other specified disorders of liver

ICD10

  • T39.1X4A Poisoning by 4-Aminophenol derivatives, undetermined, init

  • K71.9 Toxic l...

FAQ

  • Q: What is “patient-tailored” N-acetylcysteine (NAC) therapy?

  • A: The duration of N-acetylcysteine therapy used to depend on the pharmaceutical form administered but is now tailored to the patient b...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×